Can methotrexate cause mouth ulcers?
Q) I was diagnosed with rheumatoid arthritis in 2003. In 2005 I was started on infliximab and now enjoy a near-normal life. I'm only taking 10 mg of methotrexate a week, folic acid and celecoxib. The infliximab infusions are every eight weeks. Since starting methotrexate, and prior to infliximab, I've been suffering from a sore mouth with frequent ulcers and swellings which take about a fortnight to clear. I've been seen by various specialists but in the absence of any other diagnosis, methotrexate was cited as the culprit. Have you ever come across these side-effects before and, if so, have you any suggestions on how I may prevent or at least lessen them? Of course, I would prefer not to stop taking methotrexate as the alternative would be unthinkable!
Marilyn, Hampshire (Summer 2009)
A) A sore mouth and mouth ulcers are sometimes a side-effect of methotrexate therapy. In my experience it's not uncommon to get these symptoms with this drug. Taking folic acid on the non-methotrexate days will help to minimise the side-effects. Another way of reducing side-effects is to cut down the dose of methotrexate – you're only taking 10 mg, which is a relatively small dose, but even a reduction to 7.5 mg may help. Methotrexate is given along with the anti-TNF (infliximab) to enhance and prolong the effect of the infliximab but other traditional disease-modifying drugs may do the same thing, albeit not as effectively as methotrexate. This is something you may have to take up with your rheumatologist or rheumatology nurse specialist.
This answer was provided by Dr Philip Helliwell for the Summer 2009 edition of our magazine, Arthritis Today, and was correct at the time of publication.
Send your questions for Dr Tom Margham to firstname.lastname@example.org
Keep up to date with the latest from Arthritis Today. Sign up today.